Florida, 2022

Funnel Cloud in Florida, July 12, 2022

July 12, 2022 · NWS JAX · 1 event in 1 county or zone

High pressure ridge axis across south FL lifted a weak warm front along the Altamaha river northward. Moist southwest flow and slightly faster storm motion led to storms developing off the Gulf of mexico into the suwannee valley in the morning and then pushed northeastward in the early afternoon with more numerous storms progressing through inland southeast Georgia towards the Georgia coast and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High pressure ridge axis across south FL lifted a weak warm front along the Altamaha river northward. Moist southwest flow and slightly faster storm motion led to storms developing off the Gulf of mexico into the suwannee valley in the morning and then pushed northeastward in the early afternoon with more numerous storms progressing through inland southeast Georgia towards the Georgia coast and also along portions of the northeast Florida coast along the pinned Atlantic seabreeze. Stronger storms developed along the sea breeze merger along the I-95 corridor producing street flooding, penny size hail and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 3:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 12, 3:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
437 PM EDT Tue Jul 12 2022

.NEAR TERM [Through Tonight]...

Moist southwest flow and slightly faster storm motion has allowed
more scattered showers and storms to quickly develop off the Gulf
of mexico into the suwannee valley today and push NE early this
afternoon with more numerous storms progressing through inland SE
GA towards the GA coast and also along portions of the NE FL
coast along the pinned Atlantic seabreeze. The swift nature of the
storms has left less rainfall over affected areas compared to
days past with only 0.25 to 0.50 inch amounts observed thus far in
the wake of today's activity. Another 0.25 or so may fall where
storms have yet to move across, but the threat for locally heavy
rains is much less diminished through this early evening. However,
brief wind gusts 40-55 mph are still possible along with frequent
lighting due to the high moisture content of the atmosphere and
slightly steeper lapse rates over the region, but chances for
severe storms remain low. Otherwise, high pressure ridge axis lies
across south FL with a lifting weak warm front now along to just
north of the Altamaha, which has allowed the airmass to the south
to destabilize and kick off today's storms. Skies will be partly
cloudy through sunset over NE FL with highs near normal in the low
90s with mostly cloudy skies over SE GA and a little cooler in
the upper 80s to near 90F. Breezier SW winds behind the gulf
seabreeze and the Atlantic seabreeze 10-15 mph with gusts to 20-25
mph will subside after sunset to less than 5 mph inland and 5-10
mph at the coast.

Tonight, shower and storms should quickly end over much of the
area with partly cloudy skies for most with mostly clear skies
over north central FL thanks to some drier air moving in and
mostly cloudy skies staying near and south of the lifting front
near the Altamaha river basin. Lows will be near normal, generally
in the mid 70s.

.SHORT TERM [Wednesday Through Thursday Night]...

High pressure at the surface and aloft will be SE of the region
to begin the period with a relatively drier day over much of the
area on Wednesday due to the influence of slightly drier air
placing PWATs in the 1.6-1.9 inch range which is near climatology
for early-mid July with only isolated to scattered coverage of
showers and storms expected. Winds will be from the south to
southwest with a pinned Atlantic seabreeze staying east of I-95
Wednesday and again into Thursday, but increasing moisture on
Thursday will return scattered to numerous showers and storms
coverage as a new cold frontal boundary sinks towards the region
from the northwest. It should be noted for Thursday that slight
cooling mid level temperatures around -7 to -9C may allow for
much steeper lapse rates aloft with sufficiently strong diurnal
instability to strengthen updrafts and enhance wet downbursts from
pulse and seabreeze storms which may yield strong to severe wind
gusts 40-60 mph. Also, weak south to SW storm motion will return
the threat for locally heavy rainfall through the early evening
hours each day.

Highs will be above normal on Wednesday in the mid 90s for many
areas with low 90s closer towards the Gulf coast and far inland
SE GA. Lows will be near to slightly above normal in the mid/upper
70s Wednesday night into Thursday morning and then heat up into
the low/mid 90s for the area Thursday afternoon. Max heat index
values of up to 105-109 degrees are possible Wednesday and
Thursday.

.LONG TERM [Friday Through Tuesday]...

A frontal boundary will sink south of the southern appalachians
into central GA on Friday and stall north of the Altamaha river
before weakening into a remnant trough by the end of the weekend.
More onshore east southeast flow will be in place as surface high
pressure ridge axis moves north into our area. A upper level low,
or TUTT feature will move northwest from the Bahamas towards the
FL peninsula around the periphery of the Atlantic ridging building
east of the region through the weekend, then dissipate as it lifts
just NE of the region. This pattern will keep high moisture levels
across the region supplied by light southerly flow in the low
levels above the surface. Expect numerous to widespread showers
and storms through Sunday. Early next week, the surface ridge axis
will reform south of the area with south to SW flow prevailing
over the region. The end of the period will feature decreasing
coverage of showers and storms as somewhat drier air moves in from
the Gulf early next week. Temps will start off slightly below
normal with highs into the upper 80s through the end of the
weekend and then return to near normal values with highs into the
low 90s with less cloud cover and storm coverage.

&&

.AVIATION...
[Through 18Z Wednesday]

Showers and thunderstorms will approach the SGJ terminal shortly
after 18Z, with briefly gusty winds up to 30 knots and IFR
visibilities during heavier downpours through around 19Z.
Convection may impact the rest of the terminals after 19Z, and we
included TEMPO groups for briefly gusty winds up to 30 knots and
MVFR to IFR visibilities during downpours through around 23Z.
Another round of convection may impact GNV towards 00Z, but
confidence was too low to include anything other than vicinity
coverage at this time. MVFR visibilities will be possible at VQQ
after 07Z. Otherwise, VFR conditions should prevail at the
regional terminals after 00Z. Outside of thunderstorm activity,
west-southwesterly surface winds will remain sustained at 10-15
knots through around 22Z. The Atlantic sea breeze should push
across the SGJ and SSI coastal terminals after 20Z, with surface
winds shifting to southeasterly around 10 knots. Winds will then
shift to southwesterly this evening, with sustained speeds
decreasing to around 5 knots or less after 03Z.

&&

.MARINE...

A weak pressure pattern will prevail across our local waters
through Thursday, as the axis of Atlantic high pressure remains
situated across the Florida peninsula. Scattered showers and
thunderstorms may push over the near shore waters during the late
afternoon and evening hours during the next few days. Meanwhile, a
cold front will enter the southeastern states late this week,
stalling to the northwest of our local waters before dissipating
during the upcoming weekend. Coverage of showers and thunderstorms
over our local waters will increase by late this week and into
the weekend as the axis of Atlantic high pressure lifts northward
across our region.

Rip Currents: Moderate risk for NE FL beaches through Wednesday
with a low risk at SE GA beaches through Wednesday.

&&

.FIRE WEATHER...

Patchy high dispersions expected this afternoon through Wednesday
afternoon due to elevated transport winds.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  92  73  91  72 /  20  50  20  70  50
SSI  77  93  78  89  76 /  20  30  30  60  60
JAX  76  95  76  93  74 /  20  20  20  70  50
SGJ  76  94  78  90  75 /  30  30  20  60  40
GNV  73  93  74  92  72 /  10  20  30  80  50
OCF  74  94  75  92  72 /  10  20  30  80  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 12, 3:01 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
401 PM EDT Tue Jul 12 2022

FLZ020-021-GAZ162-122030-
Hamilton FL-Suwannee FL-Echols GA-
401 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern
Suwannee, northwestern Hamilton and southwestern Echols Counties
through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Jennings, Suwannee River State Park, Blue Springs and
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8330 3063 8314 3073 8313 3056 8281
      3028 8323 3031 8321 3035 8321 3035 8319
      3038 8319 3039 8317 3041 8318 3042 8322
      3046 8322 3047 8324 3052 8324 3055 8326
      3059 8326 3062 8327
TIME...MOT...LOC 2000Z 214DEG 29KT 3041 8326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DD
Special weather statement, Jul 12, 3:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
414 PM EDT Tue Jul 12 2022

GAZ132>135-122045-
Bacon GA-Appling GA-Coffee GA-Jeff Davis GA-
414 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northeastern Coffee,
northwestern Bacon, Jeff Davis and northwestern Appling Counties
through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Green to near Baxley. Movement was
north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baxley, Hazlehurst, Graham, Plant Hatch, Snipesville, Denton and Pine
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3195 8239 3196 8238 3194 8238 3194 8231
      3195 8231 3193 8230 3194 8228 3191 8222
      3169 8231 3160 8280 3179 8286 3184 8278
      3185 8279 3191 8268 3192 8268 3193 8259
      3196 8255 3195 8249 3197 8250 3197 8247
TIME...MOT...LOC 2013Z 198DEG 18KT 3165 8279 3175 8230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DD
Special weather statement, Jul 12, 3:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Tue Jul 12 2022

GAZ153-154-165-166-122115-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
441 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northeastern Camden
and Glynn Counties through 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Darien to 6 miles southwest of Jekyll
Island. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, Country Club Estates,
Sea Island, Jekyll Island, Harrietts Bluff, Boys Estate and Dover
Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 8125 3110 8137 3085 8141 3087 8163
      3142 8160 3136 8152 3133 8145 3133 8144
      3131 8144 3128 8139 3129 8139 3128 8138
      3130 8137 3131 8134 3128 8132 3128 8126
      3127 8122
TIME...MOT...LOC 2041Z 260DEG 22KT 3134 8150 3103 8150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DD
Special weather statement, Jul 12, 4:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
512 PM EDT Tue Jul 12 2022

GAZ154-166-122145-
Coastal Glynn GA-Coastal Camden GA-
512 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northeastern Camden
and southeastern Glynn Counties through 545 PM EDT...

At 512 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Little Saint Simons Island to near Jekyll
Island. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
St. Simons Island, Jekyll Island and Sea Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3119 8125 3110 8137 3095 8140 3096 8151
      3129 8141 3128 8138 3129 8139 3129 8138
      3130 8137 3130 8134 3131 8134 3130 8133
      3128 8132 3128 8123
TIME...MOT...LOC 2112Z 250DEG 13KT 3129 8134 3099 8146

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DD
Local storm report, Jul 12, 4:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            1 S SAINT SIMONS        31.17N 81.39W
07/12/2022                   GLYNN              GA   PUBLIC

            SEVERAL REPORTS SOURCED FROM A LIVE TRAFFIC
            MAP INDICATES SEVERAL AREAS OF STREET
            FLOODING ALONG FREDERICA ROAD AND DEMERE
            ROAD.

&&

AB
Special weather statement, Jul 12, 5:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT Tue Jul 12 2022

FLZ033-133-122230-
Coastal St. Johns FL-Inland St. Johns FL-
600 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southeastern St.
Johns County through 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Saint Augustine Shores, or near
Saint Augustine, moving northeast at 20 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Saint Augustine Shores,
Butler Beach, Vilano Beach, Saint Augustine South, Anastasia, Dupont
Center and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2975 8121 2975 8144 2986 8148 2999 8126
      2985 8121
TIME...MOT...LOC 2200Z 245DEG 19KT 2981 8138

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DD

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
July 12, 5:00 PM EST
Where
St. Johns County, Elkton
Reported by
Trained Spotter
Coordinates
29.780, -81.430

A narrow funnel cloud was reported with a thunderstorm west of St. Augustine. Radar estimated location.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046277.